Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 22, 2004, 3:23 AM CDT for Washington County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2004, 3:23 AM CDT (08:23 UTC)
- Expired
- May 22, 2004, 4:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Washington County, NE
The radar
The Omaha radar (KOAX), 26 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2589 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 13 hours 23 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 13 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT FRI MAY 21 2004 .DISCUSSION... PRIMARY CONCERNS WILL REMAIN FOCUSED AROUND CHANCE/COVERAGE/STRENGTH OF TSTMS THE NEXT SEVERAL DAYS. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTERED OVER SWRN NE WITH A WARM FRONT EXTENDING THROUGH NERN NE/NWRN IA AND THEN TO NRN IL. TSTMS HAVE BEEN QUITE ACTIVE NORTH OF THE FRONT ACROSS NRN IA/SRN MN AND SWRN WI. SURFACE LOW PRESSURE TROUGH/DRYLINE EXTENDED SOUTHWARD OVER THE HIGH PLAINS. SURFACE DEWPOINTS WERE MAINLY IN THE MID 60S TO AROUND 70 LOCALLY. AIRMASS WAS WELL MIXED SOUTH OF THE FRONT WITH TEMPERATURES IN THE 80S. EXPECT STORMS TO DEVELOP TO THE WEST AND THEN MOVE INTO THE AREA...BUT WE COULD ALSO GET DEVELOPMENT ACROSS ERN NE AND SWRN IA. CAP STRENGTH HAS BEEN DECREASING LAST FEW HOURS. WILL KEEP HIGHEST POPS ACROSS NERN NE FOR THE OVERNIGHT HOURS. SOME SEVERE POSSIBLE NRN AND CNTRL ZONES WHERE BETTER WIND SHEAR AND INSTABILITY WILL BE JUXTAPOSITIONED THE NEXT 6-12 HOURS. HAVE LOW TEMPERATURES FROM THE LOWER TO MID 60S NORTH...AND MID TO UPPER 60S SOUTH TONIGHT. FLOW PATTERN ALOFT WILL UNDERGO SOME CHANGES AS TROUGH OVER THE WRN U.S. AND RIDGE OVER THE SERN U.S. BOTH WEAKEN. THIS LEADS TO A MORE WESTERLY/ZONAL FLOW BY EARLY NEXT WEEK. UNTIL THEN...FRONT IS STILL FORECAST TO MOVE NORTH AND SOUTH THROUGH THE CENTRAL PLAINS. NONE OF THE SHORT RANGE MODELS HAVE BEEN HANDLING THE QPF SITUATION VERY WELL...BUT BELIEVE ETA MAY BE THE BEST OF WHAT IS AVAILABLE. SERN NE SHOULD REMAIN IN THE WARM SECTOR SATURDAY..WITH BEST BET FOR STORMS AND HEAVY RAIN ACROSS NERN NE FROM SATURDAY THROUGH SATURDAY NIGHT. THIS PCPN AND STRONG SHORTWAVE TROUGH MOVING EWD SHOULD HELP FORCE BOUNDARY SEWD OUT OF SERN NE/SWRN IA EARLY SUNDAY. A LOW PRESSURE CENTER SHOULD HELP PULL FRONT BACK NORTH DURING THE DAY SUNDAY INTO SUNDAY NIGHT. CUTOFF LOW IS EXPECTED TO DEVELOP OFF THE WEST COAST OF CA BY THE MID PART OF NEXT WEEK...WHICH SHOULD ALLOW OUR LOCAL AREAS TO BECOME MORE UNDER THE INFLUENCE OF NRN STREAM ENERGY. THIS WOULD PROBABLY KEEP US GENERALLY ON THE COOLER SIDE...AND HAVE HIGHS FROM TUESDAY THROUGH FRIDAY MAINLY IN THE 70S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. MILLER
Hazardous weather outlook, May 21, 5:46 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 546 PM CDT FRI MAY 21 2004 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-221116- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA- KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SEWARD-SHELBY IA-STANTON- THURSTON-WASHINGTON-WAYNE- 546 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TONIGHT AND SATURDAY AFTERNOON. THE STRONGER THUNDERSTORMS TONIGHT COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE IF INTENSE STORMS MANAGE TO DEVELOP THIS EVENING. LOCAL AREAS OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS...ESPECIALLY OVER EXTREME NORTHEAST NEBRASKA LATER TONIGHT. VERY UNSTABLE AIR HAS OVERSPREAD THE OUTLOOK AREA. IN ADDITION...A WARM FRONT EXTENDED ACROSS NORTHEAST NEBRASKA TO THE WEST AND NORTH OF NORFOLK. WARMER AIR ALOFT HAS LIMITED...TEMPORARILY ANYWAY...THUNDERSTORM ACTIVITY OVER THE AREA. IF THUNDERSTORMS CAN MANAGE TO DEVELOP...ESPECIALLY NEAR AND NORTH OF THE WARM FRONT... SUPERCELLS WITH ISOLATED TORNADOES ARE POSSIBLE. OTHERWISE... THUNDERSTORMS OVER THE WESTERN HIGH PLAINS WILL LIKELY MOVE EAST TOWARD THE REGION LATER THIS EVENING. ADDITIONAL SEVERE THUNDERSTORMS WILL DEVELOP NEAR THE FRONT ON SATURDAY WHICH IS FORECAST TO REMAIN ACROSS NORTHEAST NEBRASKA. ISOLATED TORNADOES ARE AGAIN POSSIBLE WITH THE STRONGER STORMS NEAR THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS COULD CONTINUE INTO SATURDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE REGION. HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER HAZARD SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY AND MONDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND AGAIN SATURDAY AFTERNOON. IAZ069-079-080-090-091-NEZ051>053-066>068-078-088>093-221116- CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON- SALINE-SARPY-SAUNDERS- 546 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE OUTLOOK AREA TONIGHT...ESPECIALLY AFTER MID EVENING. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS. VERY UNSTABLE AIR HAS OVERSPREAD THE AREA. HOWEVER...WITH THE WARM FRONT NORTH OF THE AREA AND WARM TEMPERATURES ALOFT LIMITING THUNDERSTORM DEVELOPMENT...THUNDERSTORMS CHANCES THIS EVENING ARE BETTER WEST AND NORTHWEST OF THE OUTLOOK AREA. IF THUNDERSTORMS DO MANAGE TO DEVELOP EARLY THIS EVENING...THE HIGH INSTABILITY PRESENT COULD ALLOW STORMS TO QUICKLY BECOME SEVERE. A LITTLE HIGHER CHANCE OF STRONG OR SEVERE THUNDERSTORMS EXISTS LATER TONIGHT AS ACTIVITY ACROSS THE WESTERN HIGH PLAINS COULD MOVE EAST ACROSS THE REGION. HOWEVER...THE MAJORITY OF SEVERE WEATHER LATER TONIGHT COULD REMAIN MOSTLY NORTH OF THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA SATURDAY EVENING AND SATURDAY NIGHT AS A COLD FRONT MOVES ACROSS THE REGION. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA MONDAY NIGHT AND TUESDAY NIGHT AS WELL AS NEXT FRIDAY. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT STORM SPOTTERS WILL BE NEEDED TONIGHT AND A SOMEWHAT HIGHER PROBABILITY SATURDAY EVENING. CHERMOK
In the hours before
Local storm report, May 22, 12:16 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1216 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL PENDER 42.11N 96.71W
05/21/2004 0.75 INCH THURSTON NE LAW ENFORCEMENT
&&
ZAPOTOCNYSpecial weather statement, May 22, 1:03 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 103 AM CDT SAT MAY 22 2004 IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-065-078-088- 220630- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA- JEFFERSON-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-SALINE-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...BLAIR...COLUMBUS...CRETE... FAIRBURY...FREMONT...HARLAN...HARTINGTON...NELIGH...NORFOLK... ONAWA...SEWARD...TEKAMAH...WAYNE 103 AM CDT SAT MAY 22 2004 TORNADO WATCH NUMBERS 243 AND 244 HAS BEEN CANCELLED FOR ANTELOPE...BOONE...BURT...BUTLER...CEDAR...COLFAX...CUMING... DODGE...HARRISON IOWA...JEFFERSON...KNOX...MADISON...MONONA IOWA... PIERCE PLATTE...SALINE...SEWARD...SHELBY IOWA...STANTON... THURSTON...WASHINGTON... AND WAYNE. A SEVERE THUNDERSTORM WATCH NUMBER 246 REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA UNTIL 6 AM CDT. ZAPOTOCNY
Local storm report, May 22, 1:48 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
148 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD PENDER 42.11N 96.71W
05/22/2004 THURSTON NE EMERGENCY MNGR
1225 AM FLASH FLOOD WISNER 41.99N 96.91W
05/22/2004 CUMING NE LAW ENFORCEMENT
WATER ACROSS ROADS 285 AND 4 1/2.
0105 AM FLASH FLOOD 6 NE ALBION 41.75N 97.92W
05/22/2004 BOONE NE LAW ENFORCEMENT
WASHED OUT GRAVEL ROAD AND 6 TO 8 INCHES OVER HIGHWAY 14
IN ALBION.
&&
ZAPOTOCNYLocal storm report, May 22, 2:19 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
219 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 AM HAIL ALBION 41.69N 98.00W
05/22/2004 0.75 INCH BOONE NE LAW ENFORCEMENT
&&
RCLocal storm report, May 22, 3:18 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
318 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG ROGERS 41.46N 96.92W
05/22/2004 COLFAX NE LAW ENFORCEMENT
SEMI TRAILER BLOWN OVER.
&&
ZAPOTOCNYLocal storm report, May 22, 3:19 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
319 AM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 5 N BEEMER 42.00N 96.81W
05/22/2004 CUMING NE LAW ENFORCEMENT
FLOODING OF HIGHWAY 51 AND HIGHWAY 9 ABOUT SEVEN MILES
NORTHEAST OF BEEMER.
0240 AM HAIL 1 W SCHUYLER 41.45N 97.08W
05/22/2004 0.75 INCH COLFAX NE LAW ENFORCEMENT
&&
ZAPOTOCNYThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 36 min |
| May 21, 7:48 PM CDT | Tornado Warning | OAX | Knox, Pierce | 27 min |
| May 21, 8:04 PM CDT | Tornado Warning | OAX | Cedar | 41 min |
| May 21, 8:14 PM CDT | Tornado Warning | OAX | Pierce | 31 min |
| May 21, 8:33 PM CDT | Tornado Warning | OAX | Madison, Stanton, Wayne | 42 min |
| May 21, 8:45 PM CDT | Tornado Warning | OAX | Pierce | 30 min |
| May 21, 9:11 PM CDT | Tornado Warning | OAX | Wayne | 34 min |
| May 21, 9:16 PM CDT | Tornado Warning | OAX | Cedar | 29 min |
| May 21, 9:43 PM CDT | Tornado Warning | OAX | Cuming, Stanton, Wayne | 32 min |
| May 21, 9:50 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 40 min |
| May 21, 10:00 PM CDT | Tornado Warning | OAX | Thurston | 45 min |
| May 21, 10:15 PM CDT | Tornado Warning | OAX | Cuming, Wayne | 45 min |
| May 21, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 45 min |
| May 21, 10:46 PM CDT | Tornado Warning | OAX | Thurston | 44 min |
| May 21, 10:49 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 41 min |
| May 21, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 23 min |
| May 21, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| May 21, 11:02 PM CDT | Tornado Warning | OAX | Boone | 28 min |
| May 21, 11:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison | 52 min |
| May 21, 11:14 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 31 min |
| May 21, 11:18 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 42 min |
| May 21, 11:30 PM CDT | Flash Flood Warning | OAX | Thurston, Wayne | 6 hr |
| May 21, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 40 min |
| May 21, 11:36 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 39 min |
| May 21, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 46 min |
| May 22, 12:09 AM CDT | Severe Thunderstorm Warning | OAX | Madison | 36 min |
| May 22, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 47 min |
| May 22, 12:28 AM CDT | Flash Flood Warning | OAX | Cuming | 6 hr |
| May 22, 1:14 AM CDT | Flash Flood Warning | OAX | Boone, Madison, Platte, Stanton | 6 hr |
| May 22, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| May 22, 2:16 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 44 min |
| May 22, 2:49 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 41 min |
| May 22, 5:37 PM CDT | Tornado Warning | OAX | Butler, Colfax, Platte | 38 min |
| May 22, 6:12 PM CDT | Tornado Warning | OAX | Colfax, Dodge | 48 min |
| May 22, 6:33 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 27 min |
| May 21, 11:00 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 45 min |
| May 22, 3:51 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.